Maternal Death Due to Clostridium novyi in an Injection Drug User

Christina Herrera, Ryan Meehan, Varsha Podduturi, Alexander Eastman, David B Nelson

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

BACKGROUND: Soft-tissue infections in women with subcutaneous injection drug use are often polymicrobial. CASE: A 21-year-old nulliparous woman presented at 14-15 weeks of gestation with several gluteal abscesses related to subcutaneous injection of heroin. She was well appearing, afebrile, and without findings of systemic illness. After empiric broad-spectrum intravenous antibiotics, same-day incision and drainage was performed. Immediately after the procedure, she developed refractory hypotension, severe tachycardia, pulmonary edema, and leukemoid reaction (white blood cell count 80×10 9 /L). Cardiac arrest ensued, and she died within 4 hours of onset of sepsis and within 24 hours of presentation. Wound cultures identified Clostridium novyi. CONCLUSION: Local, soft-tissue infections that includes C novyi can result in rapidly fatal, toxin-mediated septic shock in pregnant women with high-risk social behavior.

Original languageEnglish (US)
Pages (from-to)876-879
Number of pages4
JournalObstetrics and Gynecology
Volume128
Issue number4
DOIs
StatePublished - Oct 1 2016

ASJC Scopus subject areas

  • Obstetrics and Gynecology

Fingerprint Dive into the research topics of 'Maternal Death Due to Clostridium novyi in an Injection Drug User'. Together they form a unique fingerprint.

Cite this